All Journal Entries Journals
Previous | Next

Allergic Reaction Timeline - Boiled down details

Oct 18, 2008 - 4 comments

This is not all of what happened, but will give you a little idea of what occured and the variety of issues involved.

Stopped the Rebif about 2nd week into Feb. 08
--------------------------------------------------------
This is what I brought to the Allergist:

■ Dx in 2007 with Multiple Sclerosis

Prior to dx, was given Xanax .25 mg to take daily (varied from 3 to 1 per day as needed)

■ September 2007 started Rebif (interferon beta 1a), subcutaneous injections 3x’s a week
Med side affects:
▸ flu like symptoms, feeling of something in my lower throat
▸ dry skin and hair, tiredness (but unable to sleep at night)

■ October - November (approx) 2007 started Resoril (temezapam) for trouble sleeping (varied from 30 to 15 mg as needed in per day)

■ January 31, 2008 Allergic reaction:
▸ Began on January 31, 2008 with itching back, and legs
▸ Two weeks prior to this, was extremely hot, back felt like it was on fire, which followed with hive area on face, which I did not feel and only observed upon looking in mirror, thought it was weird, however thought nothing of it, and it faded

■ January 31 on:
▸ Itching was extreme, included the entire body from head to toe
▸ All surfaces of body would get welts, small or large in large areas or small additionally, small mosquito type white ones that varied in size
▸ Skin was red
▸ Hair follicles would be raised and skin would appear and feel like sunburn and itch
▸ If body warmed by clothing, blankets, room temperature or by touch, and or the slightest compression, would have a worsening of symptoms
▸ Had bruising with raised blood to the surface like small little dots over the bruised area
▸ Small blood dots to the surface of skin other than bruised areas were, behind knees, back, underneath of arms, and some random areas

Spoke with Neurologist about possibility of allergic reaction to Rebif.  Did not feel it was the meds.  However agreed I could stop for a few weeks.

Went to MD who said it was Uticara and edema, and hypersensitivity.  Did not feel it was the meds, and prescribed prednisone.  Prednisone did not stop the reaction and it continued.  Added Benadryl which helped the itching until it wore off.

Went to the ER, was given Solu-Medrol and provided option to stay for a work up.  I declined. Started an additional protocol of Prednisone double the previous dosing.

Shelly Lowe March 10, 2008
Timeline Continued
Page 2


Skin appeared burnt and red, and was very hot throughout.

Stopped Rebif, and took temezapam and xanax occassionally.  Symptoms began to decline slightly.  

Stopped temezapam and xanax.  Reaction began to decline slightly further.

Unable to sleep over weeks due to prednisone, and took temezapam, and had increase in burning and itching 24 hours later (next night).  Took benadryl and subsided.  Haven’t taken them since then, as feel was a definite increase in reaction.

Currently not on Rebif, temazapam, or xanax, and continuing to progress positively, however, still have burning in lower back, and fluid in legs and back which gets worse upon standing.

Started taking potassium a few days ago.
------------------------------------------------
Short Version Timeline (dated approx):

• January 31, 2008 Full blown reaction for almost 3 weeks (details above)
• February 11 (week of) Had days and nights of rapid heart rate
• February 15 Cut water intake and swelling tapered off slightly, as did body heat, heart rate and pulse
• February 18 (approx.) Continued improvement, and would react occasionally seemingly for no reason, or pressure induced
• February 28 (approx.) Tapering of reaction continues

March and April:
• Burning in back, and fluid retention, overall variety of hives happen only sporadically

Post April -
Burning skin on back continues but mild, may be related to parathesias. However it started from the onset of the reaction

****************Update*******************

* October 21, 2008 re-started Rebif: No immediate allergic reaction
* Have typical side affects, they are not near as strong as when I started originally in SEP07
* To date (29DEC08) have not challenged the xanax and temazapam  


Comments
Post a Comment
572651_tn?1333939396
by Lulu54, Oct 18, 2008
Shell,
Reading your post and this journal info, let me see if I got this right -
you are not on any drugs now -- no rebif, temezapam or xanax.
You continue to have some of the allergic reaction symptoms but not all of them now that these should be completedly out of your system?

Are you taking other drugs?

If I understand the allergy part, don't we sometimes get worse with an acquired allergy reaction over time with exposure to the allergen.... if they think it is the Rebif, why would they want to rexpose you to something that they believe is toxic to your body?

You really don't have to answer me - I'm trying to wrap my brain around your problem! :-)

Later, Laura

198419_tn?1360245956
by sllowe, Oct 18, 2008
No, I'm glad you responded with these thoughts - because I need to clarify.

I have NO allergic reaction now. Where it says "March and Currently" this is incorrect use of currently. That was back when I had my 1st appt. with the allergist. It was only as current as that appt.

Thank you so much for bringing this up.  I have to check and see when that appointment was. On a guess it was in April.

I want to challenge it to be sure it was Rebif.  Incase they are wrong. Because it could have been the others since I was on them for approx. the same time frame, and had a "noticable" increase when I took the temazapam to sleep after being off of it for a short time. It was very noticable because the reaction was decreasing at that time, only to "flare" back up 24 hrs after taking the temazapam.  So, I figure it's worth a shot to see if she in fact was correct or not.

Thanks, Laura for pointing this out - as it needs fixing.  Don't want anyone to think I'm still having this reaction. It's over for sure.



198419_tn?1360245956
by sllowe, Oct 18, 2008
I fixed it - thanks again

Avatar_f_tn
by Udkas, Jun 26, 2009
Wow it sounds like you had a hard time, I am glad it's better now. Have you had any relapses since you have been on the DMD?

Take care,
Udkas

Post a Comment